Back to Journals » Clinical Ophthalmology » Volume 4

Periorbital edema secondary to imatinib mesylate

Authors McClelland C, Harocopos GJ, Custer PL

Published 12 May 2010 Volume 2010:4 Pages 427—431

DOI https://doi.org/10.2147/OPTH.S8521

Review by Single-blind

Peer reviewer comments 2

Collin M McClelland, George J Harocopos, Philip L Custer

School of Medicine, Washington University, St. Louis, MO, USA

Abstract: Imatinib mesylate (Gleevec®) is a well-established pharmacologic treatment for all phases of chronic myeloid leukemia and for advanced gastrointestinal stromal tumors (GISTs). Edema-related side effects are relatively common in imatinib therapy with the periocular skin representing one of the most common sites for localized edema. While the adverse effect of periorbital edema with imatinib is well documented in the oncology literature, there is limited reference to this common reaction in the ophthalmology literature. We report two patients with upper eyelid edema associated with imatinib therapy who required surgical intervention to ameliorate significant visual field obstruction. We highlight the details of each case including the histopathologic findings of excised redundant skin followed by a thorough review of the literature on imatinib related periorbital edema.
Keywords: imatinib mesylate, gleevec, edema, periorbital edema, tyrosine kinase inhibitor

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]